Tennessee, 2016

Winter Weather in Tennessee, February 10 to 11, 2016

February 10 to 11, 2016 · NWS OHX · 8 events in 8 counties and zones

A fast moving storm system brought light snow to the northeastern half of Middle Tennessee during the evening hours on February 10. 5 inches were reported.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A fast moving storm system brought light snow to the northeastern half of Middle Tennessee during the evening hours on February 10. Snow amounts up to 1.5 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 10, 5:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 10, 5:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CST WED FEB 10 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

RIDGE OF HIGH PRESSURE IS BUILDING INTO MIDDLE TENNESSEE FROM THE
WEST, BUT THE FEW HOURS OF SUNSHINE WE ENJOYED EARLIER TODAY ARE
QUICKLY VANISHING. A BROAD AREA OF MID-LEVEL MOISTURE IS QUICKLY
SPREADING INTO MIDDLE TENNESSEE HAVING RIDDEN DOWN A STRONG
NORTHWEST FLOW ALOFT. LOOK FOR CEILINGS TO BUILD DOWNWARD OVER
THE NEXT FEW HOURS WITH MORE LIGHT SNOW LATER THIS AFTERNOON AND
EVENING. ADDITIONAL AMOUNTS SHOULD REMAIN BELOW ONE-HALF INCH, SO
AN ADVISORY WON'T BE NEEDED WITH THE NEW SNOW. ATMOSPHERE SHOULD
DRY OUT CONSIDERABLY BY 06Z AS THE SNOW TAPERS OFF. TEMPERATURES
WILL BE WELL BELOW FREEZING AGAIN TONIGHT, BUT MOST LOCATIONS WILL
WARM CONSIDERABLY TOMORROW WITH ENOUGH SUNSHINE TO ALLOW FOR
COPIOUS MELTING.

AN EAST-WEST ORIENTED FRONT WILL DROP DOWN FRIDAY OR FRIDAY NIGHT
WITH LITTLE CHANCE FOR MEASURABLE PRECIPITATION. BEHIND THE FRONT,
A STRONG 1044+ MB HIGH CENTERED OVER THE NORTHERN PLAINS WILL HELP
PUSH EVEN COLDER AIR INTO MIDDLE TENNESSEE, MAKING FOR A FRIGID
WEEKEND.

THE NEXT ACTIVE SYSTEM WILL LIKELY COME THROUGH SUNDAY NIGHT OR
MONDAY, WITH THE GFS SHOWING MOST OF THE PRECIPITATION OCCURRING
IN THE COLD SECTOR BEHIND THE FRONT. AT THIS TIME, GFS MODEL
SOUNDINGS DO SHOW MOSTLY SNOW SUNDAY NIGHT AND EARLY MONDAY
MORNING, WITH QPF & SNOW RATIO GRIDS SUGGESTING GENERAL AMOUNTS OF
1-2 INCHES OF ACCUMULATION FOR THE BULK OF MIDDLE TENNESSEE.

THE ECMWF PAINTS A MUCH DIFFERENT PICTURE, WITH A SFC LOW
DEVELOPING OVER THE ARKLATEX EARLY MONDAY MORNING AND PUSHING
TOWARD THE EAST-NORTHEAST INTO THE TENNESSEE VALLEY BY 00Z TUE.
WITH THE LOW TRACK TOO CLOSE TO MIDDLE TENNESSEE FOR THE COLD AIR
TO PENETRATE THIS FAR SOUTH, THE BEST CHANCE FOR SNOW UNDER THIS
SCENARIO WOULD OCCUR MONDAY NIGHT WITH THE OCCLUDED FRONT. SO
FORECAST CONFIDENCE REGARDING TIMING OF THIS POTENTIAL WINTER
WEATHER EVENT IS LOW, ALTHOUGH BOTH MODELS DO SHOW MEASURABLE SNOW
AFFECTING MIDDLE TENNESSEE, JUST AT DIFFERENT TIMES.

&&

.AVIATION...
00Z TAF DISCUSSION.

BAND OF MID LEVEL MOISTURE RIDING ALONG NW FLOW IS PRODUCING SOME
LIGHT SNOW SHOWERS AT CKV AND BNA. THESE SNOW SHOWERS HAVE
REDUCED VIS AT CKV TO 3/4SM. HAVE ADDRESSED THE REDUCED VIS IN
TEMPO GROUP AT CKV AND BNA. SNOW SHOWERS SHOULD DIMINISH AS THE
NIGHT PROGRESSES. MVFR CIGS WILL AFFECT CSV DURING THE OVERNIGHT
HOURS. ALL THREE TERMINALS WILL BE VFR BY MID MORNING TOMORROW.
WINDS WILL SHIFT FROM THE WEST TO THE NORTH OVERNIGHT AND BE ON
THE LIGHT SIDE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........10/REAGAN
LONG TERM..................06/BARNWELL
Hazardous weather outlook, Feb 10, 6:48 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
648 AM CST WED FEB 10 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-111100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
648 AM CST WED FEB 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ICE AND SNOW WILL CONTINUE ON AT LEAST SECONDARY ROADWAYS THROUGH
TONIGHT. EXERCISE CAUTION WHILE TRAVELING ON AREA ROADWAYS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ICE AND SNOW WILL CONTINUE ON AT LEAST SECONDARY ROADWAYS THROUGH
THE MORNING HOURS ON THURSDAY. EXERCISE CAUTION WHILE TRAVELING ON
AREA ROADWAYS THROUGH THE MORNING HOURS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

In the hours before

Special weather statement, Feb 10, 6:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CST WED FEB 10 2016

TNZ005>011-023>034-057-059>066-075-077>080-111200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-HICKMAN-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...
CROSSVILLE...SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...
ALTAMONT...SPENCER
612 PM CST WED FEB 10 2016

...SNOW SHOWERS TO MOVE THROUGH THE AREA THIS EVENING...

SNOW SHOWERS HAVE MOVED INTO THE AREA...AND LOOK TO CONTINUE OFF
TO THE EAST DURING THE EVENING AND EARLY OVERNIGHT HOURS.
ACCUMULATIONS WILL BE LIGHT...WITH MAINLY A DUSTING UP TO AROUND A
HALF INCH ACROSS THE AREA. WITH CONTINUED BELOW FREEZING
TEMPERATURES...SOME SLICK SPOTS ON ROADWAYS MAY DEVELOP AND MAY
CREATE SOME HAZARDOUS TRAVEL CONDITIONS. USE CAUTION WHEN
TRAVELING...ESPECIALLY ON SECONDARY ROADS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Robertson

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Robertson forecast zone
Reported by
CoCoRaHS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Snow amounts around 1/2 inch were measured across Robertson County. CoCoRaHS station Adams 2.9 WSW measured 0.5 inches of snow.

Winter Weather, Cheatham

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Cheatham forecast zone
Reported by
CoCoRaHS
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Snow amounts around 1/2 inch were measured across Cheatham County. CoCoRaHS station Kingston Springs 0.3 ENE measured 0.5 inches of snow.

Winter Weather, Davidson

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Davidson forecast zone
Reported by
CoCoRaHS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Snow amounts up to 1 inch were measured across Davidson County. CoCoRaHS station Hermitage 2.6 E measured 0.7 inches of snow. Nashville International Airport measured 0.4 inches of snow.

Winter Weather, Wilson

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Wilson forecast zone
Reported by
Official NWS Observations
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Snow amounts up to 1 inch were measured across Wilson County. The NWS Nashville office in Old Hickory measured 0.8 inches of snow. CoCoRaHS station Lebanon 2.7 SSE measured 0.8 inches of snow, while CoCoRaHS station Watertown 5.5 SW measured 0.7 inches of snow.

Winter Weather, Dekalb

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Snow amounts up to 1 inch were measured across DeKalb County. CoCoRaHS station Smithville 4.9 WSW measured 1.0 inch of snow, while a trained spotter 3 miles east of Smithville measured 0.7 inches of snow.

Winter Weather, Rutherford

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Rutherford forecast zone
Reported by
CoCoRaHS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Snow amounts up to 1 inch were measured across Rutherford County. CoCoRaHS station Murfreesboro 8.7 E measured 0.7 inches of snow, while CoCoRaHS station Murfreesboro 3.2 WSW measured 0.5 inches of snow.

Winter Weather, Cannon

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Cannon forecast zone
Reported by
Trained Spotter
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Snow amounts up to 1 inch were measured across Cannon County. A trained spotter measured 1.0 inch of snow 4 miles southeast of Woodbury.

Winter Weather, Warren

When
February 10, 7:00 PM CST to February 11, 12:00 AM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Snow amounts up to 1.5 inches were measured across Warren County. CoCoRaHS station McMinnville 8.5 ESE measured 1.4 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620891, 620892, 620893, 620894, 620895, 620896, 620897, 620898.